MAUDE Adverse Event Report: COOK INC COOK SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL

COOK INC COOK SINGLE-USE HOLMIUM LASER FIBER; GEX LASER INSTRUMENT, SURGICAL
Model Number G25293
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during a ureteroscopy, a cook® single-use holmium laser fiber was separated at the distal tip when connected to a laser machine.Another laser fiber was used to continue the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.
 
Event or Problem Description
No new patient or procedure information to report.
 
Additional Manufacturer Narrative
Summary of event: as reported, during a ureteroscopy, a cook® single-use holmium laser fiber was separated at the distal tip when connected to a laser machine.Another laser fiber was used to continue the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional intervention due to this occurrence.The patient did not experience any adverse effects due to this occurrence.Investigation evaluation: reviews of complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control procedures were conducted during investigation.A visual inspection of the complaint device was also conducted.The complainant returned one open package containing a cook® single-use holmium laser fiber for investigation.The device was separated and returned in two segments, and the laser fiber was broken at the connector.No damage was observed at the clear tip of the fiber.The tip was protruded 6mm, which is within specification.Close examination of the separation point confirmed charring and melting signs, which indicates laser energy was transmitted when the breakage occurred.A document-based investigation evaluation was also performed.A review of device history record (dhr) for the same lot indicates there is no non-conformance associated with this lot.Because there are no non-conformances related to laser fiber breakage issue, it was concluded that adequate inspection activities have been established, there is objective evidence that the dhr was fully executed.A search of complaint history showed no other complaint associated with this lot number.A review of relevant manufacturing documents was conducted.The device is inspected visually and functionally for cracks and fractures by manufacturing and quality control.No notable gaps in production or processing controls were noted.The device is included with instructions for use which caution that several different factors affect the life of a laser fiber, including: "¿ improper handling.¿ never subject fiber optics to sharp bends in handling, use, or storage.¿ extended lasing at high power, ¿ discard any fiberoptic assembly that is cracked or broken or does not meet minimum transmission standards." based on available evidence.Cook has concluded that most probable cause of fiber breakage can be related to improper handling of laser fiber.Any of the precautions listed in the ifu such as "improper handling", "never subject fiber optics to sharp bends in handling, use, or storage", etc.May contribute to laser fiber breakage.The appropriate personnel have been notified and cook will continue to monitor for similar events.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
COOK SINGLE-USE HOLMIUM LASER FIBER
Common Device Name
GEX LASER INSTRUMENT, SURGICAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key12032424
Report Number1820334-2021-01566
Device Sequence Number17059746
Product Code GEX
UDI-Device Identifier00827002252936
UDI-Public(01)00827002252936(17)230504(10)13171386
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K133788
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/04/2023
Device Model NumberG25293
Device Catalogue NumberHLF-S200-HSMA
Device Lot Number13171386
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2021
Initial Date Received by Manufacturer 06/10/2021
Supplement Date Received by Manufacturer08/26/2021
Initial Report FDA Received Date06/21/2021
Supplement Report FDA Received Date09/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1